Missouri, 2014

Hail in Missouri, June 12, 2014

June 12, 2014 · NWS EAX · 1 event in 1 county or zone

A decaying convective system moved into western Missouri producing rainfall and very isolated hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A decaying convective system moved into western Missouri producing rainfall and very isolated hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 12, 2:44 AM CST, 56 minutes earlier.

Area forecast discussion, Jun 12, 2:44 AM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
344 AM CDT Thu Jun 12 2014

.DISCUSSION...
Issued at 344 AM CDT THU JUN 12 2014

Thunderstorm activity off the front range of the Rockies from
yesterday has held together and crossed much of Kansas as of this
writing; with storms pushing into the far northwest corner of
Missouri before 3 AM. However, as had been previously forecast, the
low level jet feeding the broader convective band of precipitation is
pointing its nose across southern Kansas, which is taking the more
active portion of the line of storms to our south this morning into
Oklahoma. Continuing activity pushing into northwest Missouri looks
to be supported by the upper level --850mb to 700mb-- trough and
associated cold front moving east through Kansas this morning,
keeping enough juice focused in eastern Kansas to help maintain the
storms farther north despite the active southern portion of the line
intersecting the low level jet. Available CAPE early this morning is
not great, but may be sufficient to keep some of the stronger storms
percolating across northern Missouri through sunrise and into the
mid-morning hours. Have sped up the progress of the storms across our
forecast area today based on latest hi-res model runs and radar
trends. Currently, models advertise the cold front --currently nosing
into the far northwest corner of Missouri-- to sweep southeast
through the forecast area by mid-afternoon. Chance POPs that have
been kept for the afternoon are there to reflect any cast off storms
from continuing activity across southern Missouri, though this
potential is starting to look questionable.

Friday and Saturday a shortwave ridge will transit the Plains
States. This will make Friday really quite pleasant --dry with highs
in the 70s-- and Saturday --dry during the day with highs in the
80s-- really nice for early summer. However, the warm temperatures
Saturday will come as the result of warm front lifting north through
the region ahead of the next significant trough to move through the
Rockies over the weekend. This will likely provide focus for storms
Saturday night across eastern Nebraska and Iowa with activity
settling south into far eastern Kansas and northern Missouri
Saturday night. The resulting cold pool form the convection, and the
advancing cold front from the shortwave trough, will likely keep
convection going across the larger region through much of the day
Sunday. In fact, the front is expected to wallow around our section
of the country for a few days into the work week. The presents of
the nebulous boundary, and the broad troughing to our north, will
likely keep an active weather pattern in place across our section
country through at least the middle of next work week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1149 PM CDT WED JUN 11 2014

VFR conditions will continue prior to an area of showers and
thunderstorms approaching the area from the west along a cold front.
Period of MVFR cigs/vis anticipated as the convection moves across
terminals between 08-14Z. Conditions will return to VFR by mid/late
morning.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...Cutter
AVIATION...Blair
Hazardous weather outlook, Jun 11, 5:58 PM CST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
658 PM CDT WED JUN 11 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-130000-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
658 PM CDT WED JUN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

 THUNDERSTORMS WILL BE POSSIBLE AFTER 1 AM. THESE STORMS ARE NOT
 EXPECTED TO BE SEVERE.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

 THUNDERSTORMS ARE POSSIBLE THURSDAY...AND AGAIN SATURDAY NIGHT
 THROUGH SUNDAY. NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

In the hours before

Special weather statement, Jun 12, 2:32 AM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
332 AM CDT THU JUN 12 2014

KSZ057-060-120915-
LINN KS-MIAMI KS-
332 AM CDT THU JUN 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LINN AND SOUTHERN MIAMI
COUNTIES IN EAST CENTRAL KANSAS UNTIL 415 AM CDT...

AT 331 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RANTOUL TO
GREELEY...AND MOVING EAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  OSAWATOMIE...PAOLA...LA CYGNE...MOUND CITY...PARKER...FONTANA...
  BEAGLE AND NEW LANCASTER.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3821 9508 3826 9508 3826 9507 3863 9507
      3857 9471 3809 9478
TIME...MOT...LOC 0832Z 277DEG 20KT 3856 9515 3834 9513

MJ

The radar

The Pleasant Hill radar (KEAX), 46 km away, was scanning. The volume nearest the first event began at 09:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bates

When
June 12, 3:40 AM CST
Where
Bates County, Adrian
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.400, -94.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528901.